The efficacy of amiodarone is tempered by its toxicity, with 50% of long-term users discontinuing the drug. The non-cardiac side effects of amiodarone may involve central and peripheral nervous system. We studied two patients treated with amiodarone for 46 and 15 months respectively. Both patients exhibited progressive distal extremity weakness, impaired perception, loss of deep reflexes. Electrophysiology identified a widespread, sensorimotor polyneuropathy with features of axonal loss and demyelination. Visual evoked potentials (VEPs) showed prolonged P100 latency bilaterally in absence of visual symptoms or brain magnetic resonance imaging (MRI) abnormalities. Extensive laboratory examinations excluded known causes of peripheral neuropathies. At 21 months after amiodarone withdrawal, P100 latency of case 1 VEPs returned to normal, whereas polyneuropathy continued to progress. In the second patient neuropathy has worsened similarly over 2 years whereas P100 latency of VEPs recovered to normal within 7 months after withdrawal of amiodarone. These findings may suggest different mechanisms of toxicity, which could be due to amiodarone pharmacokinetic and its metabolite effects on the peripheral nerves, as opposed to the optic nerve. We emphasize that use of amiodarone needs monitoring of patients at risk of development side effects.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.